Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Mar 10, 2023, 9:07 PM PST for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2023, 9:07 PM PST (05:07 UTC)
- Expired
- Mar 11, 2023, 12:15 AM PST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- Unknown
County Inyo County, CA
The radar
The San Joaquin Valley radar (KHNX), 133 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
156
WGUS55 KVEF 110507
FFWVEF
CAC027-110815-
/O.NEW.KVEF.FF.W.0001.230311T0507Z-230311T0815Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
907 PM PST Fri Mar 10 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Rain and Snowmelt in...
Western Inyo County in south central California...
* Until 1215 AM PST.
* At 907 PM PST, Doppler radar indicated heavy precipitation falling
on deep snowpack.
HAZARD...Life threatening flash flooding from rain and
snowmelt.
SOURCE...Doppler radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
mainly rural areas of Western Inyo County near the Sierra crest
This includes the following streams and drainages...
South Fork Bishop Creek, South Fork Big Pine Creek, Little Pine
Creek, Birch Creek and Big Pine Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3712 11858 3713 11858 3711 11842 3704 11842
3704 11844 3705 11844 3706 11844 3707 11845
3707 11847 3708 11849 3710 11850 3709 11851
3710 11852 3711 11853 3711 11854 3711 11857
3712 11857
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM1 follow-up statement
625
WGUS75 KVEF 110814
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1214 AM PST Sat Mar 11 2023
CAC027-110824-
/O.EXP.KVEF.FF.W.0001.000000T0000Z-230311T0815Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1214 AM PST Sat Mar 11 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM PST EARLY THIS MORNING
FOR WESTERN INYO COUNTY...
Flooding is no longer expected to pose a threat in the upper
drainages of Big Pine Creek near the Sierra crest.
A Flood Watch remains in effect for the Owens Valley until 500 AM
PDT Sunday.
LAT...LON 3712 11858 3713 11858 3711 11842 3704 11842
3704 11844 3705 11844 3706 11844 3707 11845
3707 11847 3708 11849 3710 11850 3709 11851
3710 11852 3711 11853 3711 11854 3711 11857
3712 11857
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 1:57 PM PST, 7 hours 10 minutes earlier.
Area forecast discussion, Mar 10, 1:57 PM PST, 7 hours 10 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 157 PM PST Fri Mar 10 2023 .SYNOPSIS...Rain and high elevation snow will continue in the Sierra Nevada and Owens Valley today, with light scattered rain showers spreading eastward across the Mojave Desert this afternoon. Gusty southwest winds will continue through the evening. Conditions will improve through the weekend with clear skies and above average temperatures. Next week, another atmospheric river will return precipitation chances to the region. && .SHORT TERM...Today and Saturday. Southeastern California continues to experience light to moderate rainfall this afternoon thanks to an atmospheric river aimed at the coast. Warm wind coupled with rain-on-snow will accelerate snow melt in the Sierra Nevada, where extremely above-average snowpack exists. In this morning's AFD update, we mentioned a couple of ways the forecast was slightly off track. (1) Snow levels started off lower than expected, with Mammoth Yosemite Airport (around 7100 feet) consistently observing snow. An observer located in Aspendell around 8500 feet has noted wet snow with about a 2:1 ratio all morning. In the forecast update, went with 5th percentile snow levels to better align with observations. (2) More moisture spilled over the Sierra Nevada into the Owens Valley than anticipated. As of 1:45pm PST, Bishop Airport has received 1.89 inches of rain since the start of the event, allowing it to break daily rainfall records for the site. As such, with the forecast update, increased QPF a bit for the Owens Valley this afternoon. The bulk of the precipitation has occurred, but can expect another 0.10 to 0.30 inches in Bishop with higher amounts in southern Inyo County where the highest radar reflectivity returns of the day are ongoing. Widespread flooding has been observed in the Owens Valley, with US-395 closed from Bishop south to the Inyo / Kern County line. Areal Flood Warnings exist along this route where 2 to 3 feet of water and debris have been reported on side roads. The Flood Watch remains in effect for the eastern Sierra Slopes and the Owens Valley through 4am PST Sunday. Though precipitation will largely cease past the Sierra this evening, flooding will continue to be a concern over the next 24-36 hours as run off and snow melt inundates washes. In addition to flood concerns, the Winter Storm Warning for the Sierra Nevada and Winter Weather Advisory for the White Mountains continue through 4am PST Sunday due to persistent snow accumulations above 7000 feet. Through the afternoon and evening, moisture will spread eastward across the forecast area, increasing PoPs over the southern Great Basin and Mojave Desert. Valley rainfall totals will remain less than a tenth of an inch, but higher elevations can see upward of a half inch. The exceptions are the panhandle of Lincoln County where the HRRR continues to highlight a robust band of precipitation setting up late this afternoon and the Spring Mountains, where upslope dynamics could produce 1-2 inches of rainfall this afternoon. There is some question in precipitation type on the Spring Mountains due to the uncertainty in snow levels, but largely expecting rain below 8000 feet. Skies will clear west-to-east tonight and Saturday, allowing afternoon temperatures to warm to above-average across the region. .LONG TERM...Sunday through Thursday. Sunday and Monday look like a break in the atmospheric river action, with zonal flow transitioning to flat ridging and limiting precip chances to the Sierra and the northern fringes of the CWA, with minimal to no impact expected. Expect locally gusty westerly winds in the favored terrain areas such as Barstow and the Sierra, but not looking like advisory level at this time. The next AR is still targeting our area Tuesday and Wednesday. On the positive side, snow levels look a bit lower, hovering around 8000 feet during the heaviest precipitation, and dropping to 5000 to 6000 feet on the back side of the storm. Another round of very heavy precip is likely for the Sierra, with liquid equivalent totals of about six inches at the crest. Snow ratios around 12:1 would suggest about six feet of snow at the crest, with a bit less at the resort level. Barring a significant change in either storm track or snow levels, Winter Storm Warnings will be needed. Low pressure passing by to the north on Wednesday (a bit slower than in previous model runs) should generate enough forcing for some light precip in the deserts. There is quite a bit of model spread for Thursday, with solutions ranging from ridging overhead in the wake of the storm to low pressure lingering overhead for one more day. Regardless, impactful weather looks unlikely. Of note, Monday and Tuesday could be the warmest days since about November 1st for much of the Mojave Desert. This will promote more mountain snow melt, possibly keeping creeks and rivers swollen. && .AVIATION...For Harry Reid...South to southwest winds with occasional gusts to around 25-30 kts will continue through the afternoon and early evening before diminishing to around 10-20 kts. There is some indication during the overnight and early Saturday morning period that winds could decrease even more than forecast and be under 10 kts. If this occurs, the likely timeframe would be between between 08z and 15z. Southwest winds are forecast to increase once again after 17z Saturday with speeds between 10-15 kts and gusts to around 25 kts. There may be a few showers around into this evening, but the majority will remain over the higher terrain. CIGS are expected to be around 6k feet with gradual improvement this evening and overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Significant precipitation will continue through the afternoon across Inyo County with the KBIH seeing low CIGS and occasional mod-heavy precipitation. Rain chances will diminish this evening across Inyo County, but lower CIGS are expected to remain overnight into Saturday along with isolated showers. Elsewhere, look for CIGs generally around 6k feet or lower with widespread mountain obscurations. Some improvement overnight, but still remaining at 8k feet or lower. South to southwest winds 10-20 kts with gusts to around 30-40 kts over most areas into this evening with winds diminishing somewhat this evening. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Varian LONG TERM...Morgan AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Mar 10, 5:26 PM PST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
526 PM PST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM AVALANCHE 2 E ASPENDELL 37.23N 118.56W
03/10/2023 INYO CA PUBLIC
SEVERAL SMALL AVALANCHES REPORTED NEAR
HABEGGER LANE.
&&
SMThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:01 PM PST | Areal Flood Warning | VEF | Inyo | 12 hr |
| Mar 11, 2:01 AM PST | Wind Advisory | VEF | San Bernardino | 22 hr |
| Mar 11, 10:05 AM PST | Flash Flood Warning | VEF | Inyo | 26 min |
| Mar 11, 10:31 AM PST | Areal Flood Warning | VEF | Inyo | 8 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.